When you get prescribed new medications, it’s common to ask your doctor if they are compatible to mix with any other prescription medications you may currently be taking. But, did you know that it’s equally as important to ask what types of foods don’t mix well with certain medications? Although this information can be find on the fine print that comes with medications packets, it often gets overlooked.
Consuming a certain food, or foods, can make a medication less effective or have negative side effects, according to Bethanne Brown, a professor of pharmacy practice at the J.L. Winkle College of Pharmacy at the University of Cincinnati.
AARP and Bethanne Brown share some common combinations of food and medications that could have potential negative side effects when taken together.
Dairy + some antibiotics
Some antibiotics like doxycycline, minocycline and ciprofloxacin, which are prescribed to treat pneumonia, do not mix well with dairy products. When mixed together, the calcium can prevent the medication from working efficiently and treating the infection properly.
Good news is that you don’t need to eliminate dairy completely from your diet if you’re taking any of these medications. Brown suggests consuming any dairy product an hour or two before taking your prescription medications.
Leafy greens + warfarin
Mixing warfarin (Jantoven and Coumadin) and foods that contain vitamin K like broccoli, cabbage, kale, and spinach can reduce the effectiveness of the drug.
Ask your doctor about how much leafy greens you should eat while taking warfarin.
Cured meats, soy and other amino-acid foods + MAOIs
Monoamine oxidase inhibitors (MAOIs) is a class of antidepressants can have bad side effects when mixed with foods that are high in tyramine, an amino acid. Consuming foods high in tyramine can trigger an increase in blood pressure. Foods high in tyramine include: cured meats, aged cheeses, fermented foods, red wine, tofu, and soy sauce.
Brown says it’s best to avoid these foods all together when taking MAOIs, but, please speak to your doctor for guidance.
Grapefruit + cholesterol-lowering drugs
Consuming grapefruit or drinking grapefruit juice can stop an enzyme in cholesterol-lowering drugs like Lipitor, Altoprev/Mevacor and Zocor, that needs to be metabolized to in order to work. Muscle pain can also occur if mixed.
The FDA also recommends to not consume grapefruit or grapefruit juice if you take anti-anxiety drugs such as BuSpar and certain medications to treat Crohn’s disease or ulcerative colitis.
Bananas and other potassium-rich foods + ACE inhibitors
Eating bananas, avocados, tomatoes and other foods high in potassium while taking ACE inhibitors can lead to heart arrhythmias.
Brown suggests to take some ACE inhibitors like captopril and moexipril an hour before meals to avoid any issues.
Fruit juices + certain blood pressure drugs / antihistamines
If you take Tenormin or Tekturna, drinking apple juice and/or orange juice could decrease the effectiveness of the drug.
Antihistamines like Allegra can also interact negatively with acidic juices. These types of juices could neutralize the effect that these medication has.
Always check with your doctor regarding consuming fruit juices, but Dima Qato, an associate professor at the University of Southern California School of Pharmacy, suggests avoiding these juices 2 – 4 hours before taking these medications.
High-fiber foods + levothyroxine and digoxin
If you take levothyroxine, a drug that is used to treat an underactive thyroid, consuming high-fiber foods can make the drug less effective.
Same goes for digoxin, that is used to treat heart failure. Qato says you don’t need to avoid these foods completely, but, take digoxin at least 2 hours before consuming foods that are high in fiber to avoid complications.
As always, please talk your doctor first before making any changes to your diet or medications.